Nebraska, 2007

Hail in Nebraska, August 23, 2007

August 23, 2007 · NWS OAX · 2 events in 2 counties and zones

An isolated severe thunderstorm moved over the Omaha metro area during the early evening hours of August 23rd. The storms produced marginally severe size hail from Papillion toward Offutt AFB and also over far south Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated severe thunderstorm moved over the Omaha metro area during the early evening hours of August 23rd. The storms produced marginally severe size hail from Papillion toward Offutt AFB and also over far south Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 23, 1:51 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 1:51 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT THU AUG 23 2007

.DISCUSSION...
CONTINUED CHANCE FOR THUNDERSTORMS REMAINS THE PRIMARY FORECAST
CONCERN.

VERY HEAVY RAIN FELL OVERNIGHT...WITH THE HIGHEST AMOUNTS OVER
NORTHEAST NEBRASKA...MOST NOTABLY FROM STANTON TO WAYNE WHERE 4 TO
5 INCH AMOUNTS WERE COMMON. FLASH FLOOD WATCH WAS CANCELLED AROUND
NOON AS PRECIP HAS ENDED THERE...BUT COUNTY OR RIVER FLOOD
WARNINGS REMAIN IN EFFECT FOR SOME AREAS. LOOKS LIKE FOCUS FOR
POTENTIALLY HEAVY RAIN HAS SHIFTED SOUTH...SO NO ADDITIONAL
FLOODING IS EXPECTED WHERE WATER IS ALREADY RUNNING HIGH.

SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ARE THE PRIMARY AREAS OF
CONCERN TONIGHT AND FRIDAY. COLD FRONT HAS SET UP THERE THIS
AFTERNOON WITH SOME CONVECTION ALREADY POPPING NEAR THIS BOUNDARY.
FRONT EXTENDED FROM CENTRAL IOWA INTO NORTHWEST KANSAS AT EARLY
AFTERNOON...WITH SOUTH TO SOUTHWEST WINDS PUMPING LOW TO MID 70S
DEW POINTS INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. INCREASE IN
CLOUD COVER HAS HELD INSTABILITY DOWN SOMEWHAT...BUT STILL LAPS
CAPE VALUES WERE INCREASING TO OVER 2000 J/KG WITH CAP ERODING.
ALSO OF NOTE IN VISIBLE SATELLITE LOOPS WAS VORT CENTER FORMING
OVER NORTHWEST KANSAS...AND BEGINNING TO DRIFT NORTHEAST ALONG
FRONTAL BOUNDARY. AS THIS LOW PROGRESSES NORTHEAST THIS
EVENING...INCREASING CONVERGENCE AND THETA-E ADVECTION AHEAD OF IT
WILL TRIGGER CONVECTION FROM NORTHEAST KANSAS INTO OUR SOUTHERN
CWA. HEAVY RAIN IS LIKELY AS PRECIPITABLE WATER VALUES AROUND 2
INCHES REMAIN POOLED IN THIS AREA. 3- AND 6-HOUR FLASH FLOOD
GUIDANCE VALUES ARE BETWEEN 1.5 AND 2.5 INCHES ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...SO WILL LIKELY HAVE SOME WATER
PROBLEMS IF STORMS FIRE AS EXPECTED TONIGHT. SO HAVE OPTED TO
ISSUE FLASH FLOOD WATCH FOR SOUTHERN CWA TONIGHT.

CONVECTION WILL EXIT TO OUR EAST FRIDAY MORNING...DRAGGING FRONTAL
BOUNDARY SOUTH IN ITS WAKE. THIS SHOULD TAKE MOST OF THE
PRECIPITATION OUT OF OUR CWA...BUT SOME OVERRUNNING
SHOWERS/THUNDER POSSIBLE IN THE SOUTHEAST THROUGH THE AFTERNOON OR
EARLY EVENING. FARTHER TO THE NORTH...NAM AND GFS ARE SHOWING A
SECONDARY VORT MAX DROPPING INTO SOUTH DAKOTA DURING THE
AFTERNOON...AND SPREADING LIGHT QPF INTO NORTHERN NEBRASKA BY LATE
IN THE DAY. GFS IS MORE BEARISH ON PRECIP IN NORTHEAST NEBRASKA
AND WAS GENERALLY FOLLOWED. DID ADD A SLIGHT CHANCE FOR RAIN
THERE...BUT LACK OF MOISTURE IS A NEGATIVE FOR WIDESPREAD PRECIP EVENT.

COOLER AND DRIER CONDITIONS EXPECTED BEHIND FRONTAL SYSTEM THIS
WEEKEND. MODELS ARE SHOWING DEW POINTS IN THE 50S OR LOWER
60S...WHICH WOULD ALLOW MORNING LOWS TO DIP BELOW 60 IN THE NORTH.
RELATIVELY PLEASANT DAY ON SATURDAY WITH HIGHS IN THE LOWER 80S
AND LIGHT WINDS. RETURN FLOW ON SUNDAY WILL BEGIN TO DRAW MOISTURE
BACK INTO THE REGION...PROVIDING A KEY INGREDIENT FOR
PRECIPITATION FOR THE NEXT FRONTAL SYSTEM ON TUESDAY. WARMER TEMPS
EXPECTED AHEAD OF THAT FRONT ON MONDAY AND TUESDAY WITH HIGHS BACK
INTO THE LOWER 90S.

&&

.AVIATION...
SURFACE FRONT HAS PUSHED INTO SOUTHEAST NEBRASKA THIS AFTN WITH A
COUPLE OF BANDS OF SHOWERS POPPING UP IN ADVANCE OVER SERN NEB AND
SWRN IA. HAVE KEPT SOME CHANCE OF TRW IN TAFS FOR KOMA AND KLNK FOR
THE LATE AFTN AND EVENING DEPENDENT ON HOW EXTENSIVE CONVECTION
DEVELOPS AHEAD OF NEXT SHORT WAVE OVER WESTERN KS LATE THIS
AFTERNOON OR THIS EVENING. OTHERWISE PROBLEM FFURTHER NORTH WILL BE
DEALING WITH LOW CEILINGS AND SHOWERS IN THE COOLER AIR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ066>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ079-080-090-091.

&&

DERGAN/FOBERT
Hazardous weather outlook, Aug 23, 3:45 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT THU AUG 23 2007

IAZ079-080-090-091-NEZ066>068-078-088>093-241145-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS A STATIONARY FRONT REMAINS DRAPED
ACROSS THE REGION. SEVERE STORMS ARE POSSIBLE WITH DAMAGING
WIND...LARGE HAIL AND HEAVY RAIN AS THE MAIN HAZARDS.

A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA AS HEAVY RAIN DEVELOPS WITH THESE THUNDERSTORMS.
ADDITIONAL RAINFALL THAT FALLS ON ALREADY SATURATED GROUND MAY
CREATE SOME LOCALIZED FLOODING.

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF STORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
241145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
445 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING ALONG SMALLER STREAMS WILL CONTINUE THROUGH THE EVENING
OVER PARTS OF NORTHEAST NEBRASKA...INCLUDING STANTON...PLATTE AND
COLFAX COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

GRIFFIS

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sarpy

When
August 23, 6:25 PM CST to 6:30 PM CST
Where
Sarpy County, Papillion to (Off)offutt Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -96.050

Hail up to penny size was reported from around Papillion to Offutt AFB.

Hail, Douglas

When
August 23, 6:35 PM CST
Where
Douglas County, 0.87 mi SW of Omaha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.261, -96.012

Reported near 13th Street and Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43619, 43620.